The Annals of Probability

Consistent families of Brownian motions and stochastic flows of kernels

Chris Howitt and Jon Warren

Full-text: Open access

Abstract

Consider the following mechanism for the random evolution of a distribution of mass on the integer lattice Z. At unit rate, independently for each site, the mass at the site is split into two parts by choosing a random proportion distributed according to some specified probability measure on [0, 1] and dividing the mass in that proportion. One part then moves to each of the two adjacent sites. This paper considers a continuous analogue of this evolution, which may be described by means of a stochastic flow of kernels, the theory of which was developed by Le Jan and Raimond. One of their results is that such a flow is characterized by specifying its N point motions, which form a consistent family of Brownian motions. This means for each dimension N we have a diffusion in RN, whose N coordinates are all Brownian motions. Any M coordinates taken from the N-dimensional process are distributed as the M-dimensional process in the family. Moreover, in this setting, the only interactions between coordinates are local: when coordinates differ in value they evolve independently of each other. In this paper we explain how such multidimensional diffusions may be constructed and characterized via martingale problems.

Article information

Source
Ann. Probab., Volume 37, Number 4 (2009), 1237-1272.

Dates
First available in Project Euclid: 21 July 2009

Permanent link to this document
https://projecteuclid.org/euclid.aop/1248182138

Digital Object Identifier
doi:10.1214/08-AOP431

Mathematical Reviews number (MathSciNet)
MR2546745

Zentralblatt MATH identifier
1203.60123

Subjects
Primary: 60J60: Diffusion processes [See also 58J65]
Secondary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43]

Keywords
Martingale problem multidimensional diffusion sticky Brownian motion stochastic flow

Citation

Howitt, Chris; Warren, Jon. Consistent families of Brownian motions and stochastic flows of kernels. Ann. Probab. 37 (2009), no. 4, 1237--1272. doi:10.1214/08-AOP431. https://projecteuclid.org/euclid.aop/1248182138


Export citation

References

  • [1] Amir, M. (1991). Sticky Brownian motion as the strong limit of a sequence of random walks. Stochastic Process. Appl. 39 221–237.
  • [2] Borodin, A. N. and Salminen, P. (2002). Handbook of Brownian Motion—Facts and Formulae, 2nd ed. Birkhäuser, Basel.
  • [3] Falkovich, G., Gawȩdzki, K. and Vergassola, M. (2001). Particles and fields in fluid turbulence. Rev. Modern Phys. 73 913–975.
  • [4] Gawȩdzki, K. and Horvai, P. (2004). Sticky behavior of fluid particles in the compressible Kraichnan model. J. Statist. Phys. 116 1247–1300.
  • [5] Harrison, J. M. and Lemoine, A. J. (1981). Sticky Brownian motion as the limit of storage processes. J. Appl. Probab. 18 216–226.
  • [6] Howitt, C. J. and Warren, J. (2008). Dynamics for the Brownian web and the erosion flow. Stochastic Process. Appl. To appear.
  • [7] Ikeda, N. and Watanabe, S. (1973). The local structure of a class of diffusions and related problems. In Proceedings of the Second Japan–USSR Symposium on Probability Theory (Kyoto, 1972). Lecture Notes in Math. 330 124–169. Springer, Berlin.
  • [8] Jacod, J. and Shiryaev, A. N. (2003). Limit Theorems for Stochastic Processes, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 288. Springer, Berlin.
  • [9] Le Jan, Y. and Lemaire, S. (2004). Products of Beta matrices and sticky flows. Probab. Theory Related Fields 130 109–134.
  • [10] Le Jan, Y. and Raimond, O. (2004). Flows, coalescence and noise. Ann. Probab. 32 1247–1315.
  • [11] Le Jan, Y. and Raimond, O. (2004). Sticky flows on the circle and their noises. Probab. Theory Related Fields 129 63–82.
  • [12] Protter, P. E. (2005). Stochastic Integration and Differential Equations. Stochastic Modelling and Applied Probability 21. Springer, Berlin.
  • [13] Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • [14] Stroock, D. W. and Varadhan, S. R. S. (1979). Multidimensional Diffusion Processes. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 233. Springer, Berlin.
  • [15] Sun, R. and Swart, J. M. (2008). The Brownian net. Ann. Probab. 36 1153–1208.
  • [16] Tsirelson, B. (2004). Nonclassical stochastic flows and continuous products. Probab. Surv. 1 173–298 (electronic).
  • [17] Warren, J. (1997). Branching processes, the Ray–Knight theorem, and sticky Brownian motion. In Séminaire de Probabilités, XXXI. Lecture Notes in Math. 1655 1–15. Springer, Berlin.